Texas, 2013

Drought in Texas, May 1 to 31, 2013

May 1 to 31, 2013 · NWS SJT · 24 events in 24 counties and zones

The drought continues to impact much of West Central Texas. S.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought continues to impact much of West Central Texas. The U.S. Drought Monitor rated Haskell, Throckmorton, Fisher, Jones and and Shackelford Counties in the exceptional category, while the Drought Monitor placed Coke, Nolan and Schleicher Counties in the extreme drought category. The rest of the region was placed in the severe drought category.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 30, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Apr 30, 11:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1239 AM CDT WED MAY 1 2013

.UPDATE...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
A LINGERING TSTM BTWN SJT AND ABI IS MOVING SE AND SLOWLY
DISSIPATING AND IS EXPECTED TO BE A NON FACTOR FOR TAF SITES.
SATELLITE SHOWS AN ABUNDANCE OF MID/CLOUDS WHILE 11-3.9 SHOWS LOW
CLOUDS JUST STARTING TO FORM NEAR JCT. AFOREMENTIONED MID/HIGH
CLOUDS MAY DELAY LOW CLOUD DEVELOPMENT FARTHER N BUT STILL HAVE
BROUGHT MVFR CLOUDS SLOWLY NWD IN TAFS FROM AROUND O8Z AT JCT TO
10Z AT ABI. MORE A CONCERN IS TOWARD THE END OF THE TAF PERIOD WED
NIGHT WHEN A STRONG COLD FRONT WILL MOVING INTO THE SJT/ABI
AREAS. HAVE OPTED TO INCLUDE PROB30 TSRA GROUPS FOR ABI/BWD/JCT
AFTER 00Z/THUR WITH POTENTIAL FOR SOME SEVERE TSTMS. STRONG POST
FRONTAL WINDS ARE MOST FAVORED AFTER 06Z/THUR.

&&

.PREV DISCUSSION... /ISSUED ISSUED BY NATIONAL WEATHER SERVICE MIDLAND TX/

DISCUSSION...

THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW.

AVIATION...
VFR CONDITIONS WILL CONTINUE UNTIL MIDNIGHT... EXPECT TO SEE STRATUS
RETURN DURING THE EARLY MORNING HOURS ON SOUTHEAST FLOW WITH MVFR
CIGS POSSIBLE.  CURRENT STORMS OVER THE WESTERN LOW ROLLING PLAINS
SHOULD STAY NORTH OF ABI.

PREV DISCUSSION... /ISSUED 358 PM CDT TUE APR 30 2013/

SHORT TERM...
TEMPERATURES HAVE WARMED INTO THE MID 80S TO AROUND 90 DEGREES UNDER
CLEAR SKIES. AN UPPER LEVEL LOW OVER SOUTHEAST TEXAS CONTINUES TO
SLOWLY WORK EASTWARD...WITH SUBSIDENCE EVIDENT ACROSS CENTRAL TEXAS.
TO OUR WEST...AFTERNOON HEATING HAS RESULTED IN CUMULUS DEVELOPMENT
ACROSS AREAS OF HIGHER TERRAIN AND ALONG THE DRYLINE WEST OF
LUBBOCK.

HAVE GONE AHEAD AND INSERTED ISOLATED THUNDERSTORMS IN CROCKETT
COUNTY FOR THIS EVENING. ISOLATED THUNDERSTORMS HAVE DEVELOPED IN
THE MOUNTAINS SOUTH OF THE RIO GRANDE RIVER...AND A DECENT CU FIELD
HAS ALSO DEVELOPED ACROSS THE LOWER TRANS PECOS JUST WEST OF THE
NORTHERN EDWARDS PLATEAU. ADDITIONAL DEVELOPMENT INTO THE NORTHERN
EDWARDS PLATEAU CANNOT BE RULED OUT. IT/S NOT OUT OF THE QUESTION
THAT SOME OF THESE STORMS COULD MIGRATE FARTHER EAST...BUT WITH LOW
CONFIDENCE IN DEVELOPMENT AND COVERAGE OF THESE THUNDERSTORMS TAKING
PLACE...WILL NOT SPREAD COVERAGE FARTHER EAST INTO SUTTON AND
SCHLEICHER COUNTIES. THIS ACTIVITY SHOULD DISSIPATE AS THE SUN SETS
LATER. WHILE NO SEVERE WEATHER IS EXPECTED IF THUNDERSTORMS
DEVELOP...GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING IS
POSSIBLE.

FARTHER NORTH...THE DRYLINE HAS TIGHTENED UP AND IS SHOWING SIGNS
THAT CONVECTION MAY BE POSSIBLE ALONG IT. HOWEVER...THUNDERSTORM
COVERAGE WITH THIS DRYLINE SHOULD BE SPARSE...AND MOST OF THE
ACTIVITY SHOULD BE TOO FAR WEST TO AFFECT COUNTIES IN OUR FORECAST
AREA BEFORE IT DISSIPATES LATER THIS EVENING.

TEMPERATURES WILL BE WARM AGAIN TONIGHT...WITH LOWS FALLING INTO THE
LOWER 60S AREA WIDE AS WARM...MOIST SOUTHERLY FLOW CONTINUES.

FOR WEDNESDAY...THE COLD FRONT THAT HAS BEEN ANTICIPATED FOR SOME
TIME WILL MAKE ITS WAY TOWARD THE AREA. AHEAD OF THE FRONT...HOT
TEMPERATURES ARE EXPECTED ACROSS THE SOUTHERN 2/3 OF THE AREA AS A
DRYLINE MOVES EAST INTO THE AREA AND COMPRESSIONAL HEATING OUT AHEAD
OF THE COLD FRONT TAKES PLACE. HAVE WARMED HIGHS IN THE CONCHO
VALLEY INTO THE UPPER 90S TO NEAR 100 IN SOME LOCATIONS. WE MAY SEE
SOME THUNDERSTORMS DEVELOP DURING THE AFTERNOON HOURS...MAINLY
ACROSS THE EASTERN BIG COUNTRY...IF THE FRONT CAN MAKE A STRONG PUSH
INTO THE AREA DURING THE AFTERNOON HOURS.

LONG TERM...
CURRENT WEATHER...ALOFT...TROF DEVELOPING ACROSS THE PACIFIC
NORTHWEST WITH SOUTHWEST FLOW OVER THE CENTRAL AND NORTHERN PLAINS.
WEAKER FLOW ACROSS TEXAS WITH SUBSIDENCE. AT THE SURFACE...COLD
FRONT FROM THE OKLAHOMA PANHANDLE ACROSS CENTRAL KANSAS...WITH
SECONDARY ARCTIC FRONT ACROSS MONTANA AND NORTH DAKOTA.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THESE WEATHER FEATURES WILL
PLAY A SIGNIFICANT ROLE FOR WEST CENTRAL TEXAS. THE MAIN STORY WILL
BE MUCH COLDER TEMPERATURES FOR THURSDAY AND THURSDAY NIGHT ALONG
WITH STRONG NORTH WINDS. THE COLD FRONT WILL MOVE THROUGH WEST
CENTRAL TEXAS WEDNESDAY NIGHT AS UPPER LEVEL TROF AMPLIFIES OVER
THE PLAINS. THE FRONT WILL EXIT THE AREA BY 3 AM THURSDAY...WITH
NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH EXPECTED LATE
WEDNESDAY NIGHT AND THURSDAY. TEMPERATURES WILL BE 40 TO 50
DEGREES COLDER ACROSS THE AREA THURSDAY WITH HIGHS IN THE
UPPER 40S TO LOWER 50S. THURSDAY NIGHT WILL BE COLD AND BREEZY
ACROSS WEST CENTRAL TEXAS. LOWS WILL BE 35 TO 40. RECORD LOWS FOR
SAN ANGELO AND ABILENE WILL BE IN JEOPARDY FRIDAY MORNING.

THERE WILL BE A CHANCE OF RAIN MAINLY WEDNESDAY NIGHT AND THURSDAY.
SCATTERED TSTMS MAY DEVELOP ALONG AND BEHIND THE FRONT
WEDNESDAY NIGHT. THE BEST CHANCE OF STORMS WILL BE SOUTH OF A SAN
ANGELO TO BROWNWOOD LINE WHERE BEST INSTABILITY WILL EXIST. THE
0-6KM SHEAR PROFILE WILL BE WEAK ACROSS OUR AREA. A STORM OR TWO MAY
REACH SEVERE LEVELS...WITH LARGE HAIL MAIN THREAT. LOOK FOR
SCATTERED SHOWERS ACROSS THE AREA ON THURSDAY...WITH ACTIVITY
FALLING APART BY LATE AFTERNOON.

FRIDAY AND FRIDAY NIGHT...STRONG SURFACE HIGH PRESSURE WILL BE OVER
THE SOUTHERN PLAINS. WINDS WILL DIE OFF BY FRIDAY. HIGHS WILL
MODERATE FRIDAY DUE TO SOME SUNSHINE BY AFTERNOON. HIGHS WILL BE
MAINLY IN THE LOWER TO MID 60S. ANOTHER COLD NIGHT DUE TO GOOD
RADIATIONAL COOLING. LOWS WILL BE IN THE UPPER 30S TO LOWER 40S. THE
NAM MOS GUIDANCE IS GOING WITH A LOW OF 32 AT JUNCTION FOR SATURDAY
MORNING.

SATURDAY THROUGH TUESDAY...EXPECT A WARMING TREND THROUGH THE
PERIOD...WITH HIGHS IN THE 80S BY MONDAY AND TUESDAY. THE GFS
MODEL IS INDICATING AN UPPER LEVEL TROF UNDERCUTTING A RIDGE OVER
THE PACIFIC NORTHWEST. SOME OF THIS ENERGY MAY MOVE INTO THE
SOUTHERN PLAINS AS A DRYLINE DEVELOPS TO OUR WEST. FORECAST
CONFIDENCE IS LOW AT THIS TIME AND ALL OF WEST CENTRAL TEXAS IS
CURRENTLY IN SEVERE OR GREATER DROUGHT CONDITIONS. KEEPING THE
FORECAST DRY FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 87  42  49  38  62 /  20  50  30  10   0
SAN ANGELO 	 97  46  49  39  66 /  10  40  30  10   0
JUNCTION 	 93  49  51  38  68 /  10  50  40  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:26 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT TUE APR 30 2013

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012030-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
326 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE
NORTHERN EDWARDS PLATEAU THIS EVENING. GUSTY WINDS AND DANGEROUS
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT...WITH THE APPROACH AND PASSAGE OF A STRONG
COLD FRONT. CONDITIONS MAY BECOME FAVORABLE FOR A FEW OF THE
STORMS TO STRENGTHEN TO SEVERE LEVELS...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 30, 9:21 PM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1021 PM CDT TUE APR 30 2013

TXZ127-010415-
TAYLOR TX-
1021 PM CDT TUE APR 30 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1115 PM CDT FOR
TAYLOR COUNTY...

AT 1020 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 4 MILES WEST OF TYE...OR ABOUT 12 MILES
WEST OF ABILENE...MOVING SOUTHEAST AT 25 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  TYE BY 1025 PM CDT
  DYESS AFB BY 1030 PM CDT
  VIEW BY 1040 PM CDT
  BUFFALO GAP BY 1050 PM CDT
  TUSCOLA BY 1100 PM CDT
  LAWN BY 1115 PM CDT

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Apr 30, 9:30 PM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
ISSUED BY NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1030 PM CDT TUE APR 30 2013

TXZ054-127-010430-
NOLAN TX-TAYLOR TX-
1030 PM CDT TUE APR 30 2013

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 PM CDT FOR NOLAN
COUNTY...
TAYLOR COUNTY...

AT 1027 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 5 MILES NORTHEAST OF NOLAN...OR ABOUT
15 MILES SOUTHEAST OF SWEETWATER...MOVING SOUTHEAST AT 10 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  HAPPY VALLEY BY 1130 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

Drought, Callahan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

Drought, Coleman

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

Drought, Crockett

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

Drought, Concho

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

Drought, Irion

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

Drought, Kimble

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

Drought, Mason

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

Drought, McCulloch

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

Drought, Menard

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

Drought, Runnels

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

Drought, San Saba

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

Drought, Sutton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

Drought, Tom Green

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

Drought, Coke

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

Drought, Fisher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

Drought, Haskell

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Drought, Jones

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

Drought, Nolan

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

Drought, Sterling

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

Drought, Schleicher

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

Drought, Throckmorton

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Drought, Shackelford

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

Drought, Taylor

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456381, 456382, 456384, 456385, 456386, 456387, 456389, 456390, 456391, 456392, 456393, 456394, 456399, 456400, 456401, 456402, 456403, 456404, 456405, 456406, 456407, 456408, 456412, 456414.